CBD Oil

Your Good Health: CBD oil risky for anyone on heart medication


Dear Dr. Roach: I am a 49-year-old woman who suffered a massive heart attack in April this year. My father died of a massive heart attack at 49 when I was three.


Dear Dr. Roach: I am a 49-year-old woman who suffered a massive heart attack in April this year. My father died of a massive heart attack at 49 when I was three. I have four stents in three arteries and I am on Brilinta, low doses of aspirin, blood pressure medications, etc.

I’ve had essential tremors all my life, and for the first time I noticed the tremors in high school. The tremor is in my hands, which makes writing almost impossible, and my head shakes. I have an internal tremor that never stops.

A few years ago, a previous practitioner prescribed a one-month trial of beta-blockers. I did not notice relief from the tremor, but I was physically ill for the first 30 minutes of the morning during the first two weeks of the experience. Recently, while doing some research, I found an online blog about essential tremor and CBD oil. Almost all bloggers found some level of relief using this treatment.

If I choose to try CBD oil to help with my tremors, is there a risk that it will affect my heart and blood pressure medications?


MM

Cannabidiol or CBD is a non-psychoactive substance found in cannabis, unlike tetrahydrocannabinol or THC, the most well-known psychoactive component.

CBD is usually sold as an oil and received by the press as a potential treatment for a wide variety of medical problems. Many or most of these claims have no data to support them. Anecdotal reports, like most blogs, are neither reliable nor scientific (and may or may not be true).

There is also a problem with proving the dosage and purity of products that are said to contain CBD.

However, in the case of essential tremor, there is some evidence: studies in mice have shown the benefit of CBD, although one case report shows the effectiveness of THC, but not CBD in essential tremor.

The problem with drug interactions is important. CBD inhibits two powerful pathways that the body uses to detoxify drugs, the CPY3A4 and CYP2D6 systems. This is a serious problem for you. Ticagrelor (Brillinta), an anticoagulant, is metabolised by CYP3A4, as are some of the statins commonly prescribed to people with heart blocks.

The effect of the anticoagulant may be much higher than expected, leading to a risk of bleeding. Other commonly used cardiac drugs are metabolized by CYP2D6 and the effect on these drugs is unpredictable.

I can’t recommend CBD products based on the medications you are taking, but I would suggest you consider alternative treatments.

You may have read about deep brain stimulation and ultrasound, two powerful and effective treatments for people whose symptoms have not responded to standard treatments.


Dear Dr. Roach: This question is for my husband. How Safe is Tea While Taking Warfarin?

He checks the INR on a monthly basis and for the most part remains between 2 and 3.

He regularly monitors vitamin K intake. He has read conflicting stories about how tea interacts with warfarin by raising INR levels.


SJ

The tea is available in two main types: fermented black tea and non-fermented green tea. Black tea has no known interactions with warfarin (Coumadin). Green tea contains small amounts of vitamin K, which can reduce INR and reduce the effectiveness of warfarin. However, the effect is likely to be small. In addition, if he drinks a constant amount a day, his dose can be adjusted to reflect his vitamin K intake.

Dr. Roach regrets not being able to respond to individual letters, but will include them in the column whenever possible. Readers can send questions by email to ToYourGoodHealth@med.cornell.edu.





Source link

Related Articles

Leave a Reply

Your email address will not be published.

Back to top button